Hamdan Medical Journal

CASE REPORT
Year
: 2021  |  Volume : 14  |  Issue : 3  |  Page : 133--134

The result of stopping carbimazole


Omar Yousef Al-Assaf, Hend AlSaidi 
 Department of Internal Medicine, Rashid Hospital, Dubai Health Authority, Dubai, United Arab Emirates

Correspondence Address:
Omar Yousef Al-Assaf
Department of Internal Medicine, Rashid Hospital, Dubai Health Authority, Dubai
United Arab Emirates

Abstract

Electrolyte imbalances are a known cause of electrocardiography (ECG) change. We report an ECG change of a known hyperthyroidism patient who stopped his medications. In addition, we discuss the ECG findings and the physiological disturbance that occur.



How to cite this article:
Al-Assaf OY, AlSaidi H. The result of stopping carbimazole.Hamdan Med J 2021;14:133-134


How to cite this URL:
Al-Assaf OY, AlSaidi H. The result of stopping carbimazole. Hamdan Med J [serial online] 2021 [cited 2022 Jan 20 ];14:133-134
Available from: http://www.hamdanjournal.org/text.asp?2021/14/3/133/327430


Full Text



 Introduction



Carbimazole is used in the treatment of hyperthyroidism. Stopping the medication can cause severe electrolyte imbalances that might affect cardiac conduction hence causing ECG changes.[1]

 Case Report



A 24-year-old male known case of hyperthyroidism presented to the emergency department with loss of consciousness, preceded with dizziness and palpitation. Consciousness resolved spontaneously with residual weakness in both lower extremities. Review of symptoms was negative. The patient home medication includes carbimazole, which he stopped 1 month prior his presentation. On physical examination, he was vitally stable and cardiac auscultation revealed normal first and second heart sounds with no murmurs. Other systemic examinations were unremarkable. His initial electrocardiography (ECG) showed generalised ST depression, giant U waves and prolongation of the QT interval (approximately 600 ms) suggestive of severe hypokalaemia [Figure 1]; patient's consent was taken for publishing the ECG findings.{Figure 1}

On laboratory investigation, the patient was found to have a potassium of 1.8 mmol/L (reference range: 3.3–4.8 mmol/L) and thyroid function test revealed a free T3 (free triiodothyronine) of 10.7 pmol/L (reference range: 2.8–7.1 pmol/L), free T4 (thyroxine) of 33.3 pmol (reference range: 11.0–22.0 pmol/L) and thyroid-stimulating hormone of <0.005 μIU/mL (reference range: 0.3–4.2 μIU/ml). Other investigations were within the normal range.

The patient was started on oral and intravenous potassium replacement, repeated potassium next day showed 4.6 mmol/L, repeated ECG showed normal sinus rhythm with a QT of 400 ms and no ST changes. On discharge, the patient was in a stable condition and symptom free, restarted on carbimazole.

 Discussion



Thyrotoxic hypokalaemic periodic paralysis (TPP) is a rare life-threatening condition. The pathophysiology behind hypokalaemia is by rapid and massive potassium shifting inside the cells due to (Na/K-ATPase) pump activity which is stimulated by thyroxin hormone.[1]

Hypokalaemia causes slowing of cardiac conduction, delay in ventricular repolarisation, shortening of the refractory period and an increase in cardiac automaticity. Associated ECG changes include inversion and flattening T waves in mild hypokalaemia, QT prolongation, visible U wave and ST depression in severe hypokalaemia.[2] U wave is the positive deflection after T wave and most commonly seen in the mid-precordial lead. In severe hypokalaemia, as in our patient, T and U wave fusion masks the smaller preceding T waves and presents as a giant U wave. Furthermore, there is a pseudo-prolonged QT interval as QU is actually measured in absence of the T wave.[3]

Fatality from TPP is related to life-threatening ventricular arrhythmia. It is crucial for physicians to avoid rebound hyperkalaemia once treating TTP by slow rate replacement of potassium and continuous close potassium level monitoring.[1]

Consent

Patient's written consent has been obtained.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Annie W, Kung C. Thyrotoxic periodic paralysis: A diagnostic challenge. J Clin Endocrinol Metabol 2006;91:2490-5.
2Chua CE, Choi E, Khoo EY. ECG changes of severe hypokalemia. QJM Int J Med 2018;111:581-2.
3Levis JT. ECG diagnosis: Hypokalemia. Permanente J 2012;16:57.